Maryland, 2024

Damaging Winds in Maryland, July 10, 2024

July 10, 2024 · NWS LWX · 2 events in 2 counties and zones

A few thunderstorms produced localized wind damage over portions of Virginia and Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms produced localized wind damage over portions of Virginia and Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 1:38 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 1:38 PM EST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
238 PM EDT Wed Jul 10 2024

.SYNOPSIS...
Showers and thunderstorms move through the area this afternoon to
evening ahead of a cold front. Drier conditions behind the front
Thursday, then daily showers and thunderstorms return through
Saturday. High pressure briefly builds near the region Sunday, then
additional summertime storms return next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning stratus east of the Blue Ridge has mostly been mixed out
early this afternoon, though abundant cloud cover remains due to the
saturated environment. Highs have reached the low 90s across the
area, with heat indices of 100-105 west of the Blue Ridge, and up to
around 108-109 east of the Blue Ridge.

The leading edge of an approaching cold front has reached the
Alleghenies, with scattered showers and a few thunderstorms
developing ahead of it. A broad pressure trough has developed across
the Blue Ridge, with the bay breeze already pushing well inland from
the Western Shore. Low-level flow has backed to slightly SSE along
and east of I-95, then more southerly to southwesterly west of US-
15. The current mesoanalysis indicates an increasingly unstable
airmass as SBCAPE values rise above 2500-3000 J/kg along and east of
I-81, with even MLCAPE values at 1500-2500 J/kg. The morning IAD
sounding had PWATs of 2.01", and those have likely risen to at least
2.2" or higher on strong southerly flow. Effective bulk shear values
have risen to around 30-35 knots along/north of I-66 this afternoon,
with around 100 m2/s2 of 0-1km helicity. Overall, the expectation is
for a broken line of showers and thunderstorms to develop as the
front moves east of the Blue Ridge. Some of these storms are likely
to be severe, especially along/north of I-66/US-50. Damaging wind
gusts will be the primary threat, though a tornado or two is also
possible.

In terms of timing, convection continues west of the Blue Ridge
through around 5pm. Storms continue east of the Blue Ridge toward
the metros between 5pm-10pm. Convection pushes east of the area late
this evening to around midnight, though some storms will linger
around the Chesapeake Bay through part of the overnight. Dry and
less humid conditions tonight as lows drop to the upper 60s to
low 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Previous Discussion: A cold front across the Delmarva early
Thursday morning will become a stationary front and possibly
retrograde westward into the metro areas of Baltimore and
Washington DC late Thursday morning through Thursday afternoon
and into early Thursday evening. Strengthening high pressure
offshore of the East Coast will enable an onshore flow to help
push this front westward. The stationary front could take on a
zig-zag appearance across the heart of our CWA during the day
Thursday. Shower and thunderstorm chances could increase in
coverage and intensity from east to west with respect to this
retrograding stationary front. The best chances for showers and
thunderstorms will be along and east of I-95 and mainly late in
the day Thursday into Thursday night. Although temperatures are
still anticipated to be above average and hit 90 degrees or
higher over 60% of our CWA, temperatures will be 3 to 5 degrees
lower than what they are expected to be on Wednesday. Any
thickening in cloud cover and/or shower and thunderstorm
coverage could knock our high temperatures lower on Thursday.

During the day on Friday into Friday night, additional showers and
thunderstorms could develop along the same stationary front. Again,
the better chances for this activity will be near and along and east
of the I-95 corridor. Additional activity could develop farther west
to the Blue Ridge, but may be short-lived or limited. High
temperatures should be cooler with highs reaching the middle 80s in
most places on Friday. High pressure to the northwest will
eventually try to push this front to the east as a weak low pressure
system develops along it later Friday night into early Saturday.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Weak high pressure over the eastern Great Lakes will gradually build
south into the Mid-Atlantic Saturday into Sunday. This will nudge
our stalled frontal boundary back closer to the coast while
decreasing shower and thunderstorm chances across the region. Low
end Pops will remain mainly east of I-95 where the washed out front
resides and over the terrain due to orographic lift during the peak
heating period. Thunderstorm chances continue to drop on Sunday
under light west to southwest flow. Forcing will also be less along
with low level moisture with weak high pressure remaining nearby.
High temperatures Saturday will sit in the upper 80s and low 90s
east of the Alleghenies. By Sunday, expect high temperatures back in
the mid to upper 90s east of the Blue Ridge. Heat indices will head
back over the 100 degree mark during this time as well.

Much of the same can be expected Monday into Tuesday as weak high
pressure slides offshore and southwest flow builds moisture back
into the region. This will renew diurnally driven shower and
thunderstorm chances especially across the terrain. The coverage of
storms will remain isolated to scattered with the greatest uptick
coming Tuesday and Wednesday as an upper level trough/front swing
into the region. High temperatures will remain in the mid to upper
90s east of the Alleghenies each afternoon with heat indices around
100 degrees.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A cold front moving through the area this afternoon and evening
will bring a line of showers and thunderstorms to all terminals.
The most likely impact time is from 22Z through 03Z, with TEMPO
groups added to all terminals during the 18Z TAF package.
Additional updates are likely needed. Any storm that moves over
a terminal will produce brief periods of sub-VFR conditions,
with wind gusts of 40-50 knots possible in the strongest storms.
Convection pushes east of the area this evening, as winds turn
west to northwest behind the front.

VFR conditions expected Thursday as mostly dry conditions
previal.

Showers and thunderstorms return Friday afternoon, with sub-VFR
conditions possible as storms move across the area. The MTN,
BWI and DCA terminals appear to have the better opportunity of
encountering sub-VFR conditions.

Prevailing VFR conditions are expected this weekend into early next
week as weak high pressure builds back into the region. Winds will
turn toward the west Saturday before switching back to the southwest
Sunday into early next week. A few thunderstorms cannot be ruled out
at terminals along and west of the Blue rIdge although coverage
should be fairly sparse. High probabilities for thunderstorm activity
return to the forecast early to mid next week.

&&

.MARINE...
Strong southerly channeling is producing wind gusts up to 30
knots in the open waters of the Chesapeake Bay, with gusts
around 20-25 knots elsewhere. Expect these conditions to
continue through late evening, then winds diminish overnight
behind a cold front that sweeps through this evening.

A line of showers and thunderstorms is expected to move across
all the waters this evening, with the strongest storms producing
wind gusts over 35-40 knots and frequent lightning strikes.
Special Marine Warnings are likely needed for most of the waters
as storms move through. Storms move east of the area by
midnight, though a few storms could linger along the Eastern
Shore through the overnight.

The cold front will stall toward the coastal Delmarva Thursday
as winds shift toward more of a westerly direction. Conditions
will remain dry with an outside chance of an isolated shower or
thunderstorm. A brief period of SCA level winds can be expected
late in the evening and overnight hours Thursday as the front
wavers back across the area.

Additional showers and thunderstorms look to accompany this front as
moisture increases once again Friday. Cannot completely rule out an
SMW if any strong thunderstorms approaching the marine zones.
Thunderstorm chances drop off this weekend as weak high pressure
builds into the region. Sub-SCA level winds expected during this
time.

&&

.TIDES/COASTAL FLOODING...
Strong southerly winds will push tidal anomalies up at all sites
along the Chesapeake Bay and Tidal Potomac through this evening.
Annapolis is likely to reach minor flood stage, with most others
reaching Action Stage.

West winds behind a cold front tonight through Thursday will
help lower tidal anomalies, though a few sensitive spots could
still reach Action Stage Thursday into Thursday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
     502-503-505-507-508.
     Small Craft Advisory until 4 AM EDT Thursday for MDZ008.
     Excessive Heat Warning until 8 PM EDT this evening for MDZ011-
     013-014-016>018-504-506.
     Coastal Flood Advisory from 8 PM this evening to midnight EDT
     tonight for MDZ014.
VA...Heat Advisory until 8 PM EDT this evening for VAZ026>031-
     037>040-050-051-056-501-502-505-506-526.
     Excessive Heat Warning until 8 PM EDT this evening for
     VAZ053>055-057-527.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
     502-504.
MARINE...Heat Advisory until 8 PM EDT this evening for ANZ530.
     Small Craft Advisory until 4 AM EDT Thursday for ANZ530>533-
     537-539>541.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ534-543.
     Small Craft Advisory until 2 AM EDT Thursday for ANZ535-536-
     538-542.

&&

SYNOPSIS...KRR
NEAR TERM...KRR
SHORT TERM...KRR/KLW
LONG TERM...EST
AVIATION...KRR/KLW/EST
MARINE...KRR/KLW/EST
TIDES/COASTAL FLOODING...KRR/BJL
Hazardous weather outlook, Jul 10, 6:49 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
749 PM EDT Wed Jul 10 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-120000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
749 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for much of
the area except far southern Maryland.

Heavy rain from thunderstorms may lead to isolated instances of
flash flooding for urban areas around Washington and Baltimore.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-120000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
749 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Severe Thunderstorms Watch is in effect until 10 PM for portions
of central Maryland, far eastern West Virginia, and northern
Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-120000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
749 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 10, 5:13 PM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
613 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     1 NW Warrenton          38.73N  77.80W
07/10/2024                   Fauquier           VA   911 Call Center

            Several trees were down around Warrenton.

&&

Event Number LWX2403425

BJL
Local storm report, Jul 10, 6:37 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
737 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tstm Wnd Dmg     1 NW Bealeton           38.58N  77.78W
07/10/2024                   Fauquier           VA   911 Call Center

            A tree was down due to thunderstorm winds near Bealeton

&&

Event Number LWX2403426

BJL
Local storm report, Jul 10, 6:40 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
740 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Lightning        The Plains              38.87N  77.77W
07/10/2024                   Fauquier           VA   911 Call Center

            A barn fire took place due to a lightning strike along
            Halfway Road.

&&

Event Number LWX2403427

BJL

The radar

The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 10, 6:50 PM EST
Where
Washington County, 0.79 mi NE of Corbett
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.638, -77.719

Trees blew down in the 6600 block of Ramsburg Road.

Thunderstorm Wind, Charles

When
July 10, 7:03 PM EST
Where
Charles County, 0.92 mi SW of Ironsides
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.490, -77.161

Tree damage was reported in Ironsides, including a tree that blew down onto Ironsides Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187166, 1187167.